MAUDE Adverse Event Report: THE SPECTRANETICS CORPORATION SPECTRANETICS BRIDGE OCCLUING BALLOON; CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY

THE SPECTRANETICS CORPORATION SPECTRANETICS BRIDGE OCCLUING BALLOON; CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY
Model Number 590-001
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Cardiac Perforation (2513)
Date of Event 04/25/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient's date of birth unk.Patient's ethnicity/race unk.Other relevant history unk.
 
Event or Problem Description
A lead extraction procedure commenced to remove the following due to infection: right ventricular (rv) lead (from right chest), model 4074, implanted in (b)(6) 2021; rv lead (2) (from left chest), model 5076, implanted in (b)(6) 2011, capped and generator removed due to infection (b)(6) 2021; and right atrial (ra) lead (from left chest), model 5076, implanted in (b)(6) 2011.Prior to the procedure and from a femoral access, a guide wire was inserted, advanced and staged within the inferior vena cava (ivc) in the event an emergency would necessitate use of a spectranetics bridge occluding balloon catheter, which was immediately available in the box.The bridge balloon provides occlusion and hemostasis if a superior vena cava (svc) perforation was to occur.A spectranetics lead locking device (lld) was inserted into rv lead (1) along with the use of suture for traction.Cook medical liberator locking stylets were inserted into rv lead (2) and ra lead, along with cook medical one-tie compression coils to provide traction.The physician attempted removal of rv lead (1) from the right chest using a spectranetics 12f glidelight laser sheath.While the glidelight was being used in the subclavian vein, the rv lead tip was freed and the lead was successfully removed.The physician attempted removal of rv lead (2) from the left chest using the 12f glidelight.He encountered stalled progress in front of the superior vena cava (svc) region, so the physician switched to attempt ra lead removal.Using the 12f glidelight, progress was made into the innominate vein and the tip of the lead was freed.The ra lead was successfully removed using a cook medical needle's eye snare from a femoral access.The physician attempted to snare the rv lead as well, but the guide wire (previously placed for emergent bridge balloon use) became entangled and the guide wire was pulled back out of the ivc.He untangled the snare and attempted to advance the guide wire into the internal jugular vein, but was unsuccessful.The guide wire was then staged in the right subclavian vein.Using the 12f glidelight, the physician met stalled progress in front of the svc, so he upsized to a 14f glidelight, which advanced to near the svc/ra junction, where progress stalled again.The physician switched to a cook medical 11f evolution mechanical dilator sheath and a cook medical steadysheath.Progress was made near the tricuspid valve.At that time, the patient's blood pressure dropped rapidly and a pericardial effusion was noted.The surgeons were already scrubbed in and rescue efforts began, including bridge balloon (advanced over previously placed guide wire), percutaneous cardiopulmonary support (pcps) and sternotomy.Perforations were discovered in the innominate/svc junction and ivc.It was discovered that during the rescue efforts, the guide wire for the bridge balloon had perforated the right atrial appendage (raa), protruding out of the heart.The bridge balloon followed the guide wire through the raa and was found to be inflated outside the heart, which could not occlude the bleeding within the svc (the intended location for bridge balloon inflation).In addition, the rv lead (2) was found to have been inserted into a tricuspid valve leaflet during implantation in 2011.The surgeons attempted to repair the perforations and remove the rv lead; however, the patient did not survive.The injuries to the innominate/svc junction and ivc were caused during use of the cook 11f evolution and steadysheath, with these injuries likely resulting in the patient's death.The physician believed that the raa perforation was not related to the initial drop in the patient's blood pressure and no additional injury to the raa was reported when the bridge balloon was advanced over the guide wire, through the raa.This report captures the bridge balloon which was advanced over the guide wire outside the vessel and inflated, requiring intervention to attempt to occlude bleeding from the perforations.There was no alleged malfunction of any spectranetics devices in use during the procedure.

Brand Name
SPECTRANETICS BRIDGE OCCLUING BALLOON
Common Device Name
CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY
Manufacturer (Section D)
THE SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
Manufacturer (Section G)
SPECTRANETICS
9965 federal drive
colorado springs CO 80921
Manufacturer Contact
barbara creel
9965 federal drive
colorado springs, CO 80921
MDR Report Key14349555
Report Number1721279-2022-00090
Device Sequence Number19872637
Product Code MJN
UDI-Device Identifier00813132024840
UDI-Public(01)00813132024840(17)220601(10)FMN20E27A
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K203540
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/01/2022
Device Model Number590-001
Device Catalogue Number590-001
Device Lot NumberFMN20E27A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/25/2022
Initial Report FDA Received Date05/10/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/27/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK MEDICAL EVOLUTION MECHANICAL DILATOR SHEATH; COOK MEDICAL LIBERATOR LOCKING STYLETS (2); COOK MEDICAL ONE-TIE COMPRESSION COILS (2); COOK MEDICAL STEADYSHEATH; GUIDE WIRE FOR BRIDGE MANUFACTURER/SIZE UNK; MEDTRONIC 4074 RV PACING LEAD; MEDTRONIC 5076 RA PACING LEAD; MEDTRONIC 5076 RV PACING LEAD; SPECTRANETICS 12F GLIDELIGHT LASER SHEATH; SPECTRANETICS 14F GLIDELIGHT LASER SHEATH; SPECTRANETICS CVX-300 EXCIMER LASER SYSTEM; SPECTRANETICS LEAD LOCKING DEVICE
Outcome Attributed to Adverse Event Required Intervention;
Patient Age81 YR
Patient SexMale
Patient Weight43 KG